Red Man Syndrome


download (6)When the skin becomes red and patchy after you have taken a dose of vancomycin, it means you are suffering from red man syndrome (RMS). This syndrome is generally not life-threatening in most cases and can be treated with diphenhydramine. Stop the infusion of vancomycin immediately or if it is absolutely necessary, then make sure you infuse it into your body slowly and via injections and not orally. RMS may lead to peeling and thickening of skin and there are many causes, effects and treatments of this syndrome which are explained below:



The main cause of RMS is due to vancomycin, whether you take it via an injection or orally. This medication is only one possible cause as RMS can also be a negative reaction to other antibiotics like ciprofloxacin, teicoplanin, amphotericin B and rifampcin. These antibiotics make the mast cells and basophils degranulate. This releases the toxic elements of the cell granules.

This syndrome has worse reactions when taken with more than one medication that causes this syndrome. There are some drugs that also result in a histamine release and thus make this syndrome appear even more severe. This is especially true when a patient takes not only vancomycin but muscle relaxants, opioid analgesics and contrast dyes as well.


There are many symptoms of this syndrome including fever, chills, nausea, vomiting, itching, hives, low blood pressure, fainting, rapid heartbeat, redness, rashes on the upper body, arms, neck or face base and back. RMS may also cause hypotension and muscle spasms as well as severe pain in the back and chest.

When do these symptoms occur?

These symptoms can appear within minutes of the vancomycin being infused into your body. They can also appear ten minutes after the medication has been time they occur due to the medication being infused into the body very quickly, which is generally less than an hour. Sometimes the medication doesn’t have any effect with regular usage or the severity may decrease. But if you infuse it slowly or take several doses, then you may find these symptoms again. At times RMS may also occur almost a week after the infusion of vancomycin.

Treatments and prevention

There are many ways to reduce or prevent this syndrome when infusing the medication vancomycin in your body. It is recommended to take antihistamines after you have ingested the medication. You can also prevent the syndrome by taking hydroxyzine to reduce the erythema and pruritus and it should be taken before you ingest vancomycin. Another way to prevent the red man syndrome is by ingesting diphenhydramine in the body by the infusion of one gram of vancomycin over an hour. You can also altogether remove the occurrence of this syndrome when taking vancomycin or some antibiotic by combining a H2 receptor blocker with a H1 receptor blocker.


images (4)Why use it

You must be wondering why you should use vancomycin if it causes red man syndrome. But this medication is a highly effective glycopeptide antibiotic that helps kill all the bacteria in the intestines and keeps your digestive system healthy. At times your intestines may become inflamed due to some antibiotic treatment or due to some bacteria in the intestines that create colitis.

This can only be treated using vancomycin as this medication eliminates all the bacteria. But if you take it orally it will not treat other infections in the various parts of the body. So it is better to infuse it in your body via an injection so as to cure all infections throughout your body.

Some special precautions

You should always consult a medical professional before taking vancomycin and if you are allergic to it or have a negative reaction to it, you must tell him immediately. He will help treat the red man syndrome and advise you on how much dosage is ideal per day. You should also inform your healthcare professional about all the substances that you are taking along with the medication, like any antibiotics, nutritional supplements, herbal products, prescribed medicines and vitamins.

You must tell your doctor if you are taking any of the following: streptomycin, kanamycin (Kantrex), colistin, cisplatin (Platinol), polymyxin, bacitracin, gentamicin (Garamycin), amikacin (Amikin), tobramycin (Nebcin) or amphotericin B (Fungizone).


You must never take vancomycin without consulting your doctor as to exactly how much should you take every day and how many times should you take it. Taking it on your own is a big risk and could cause severe health problems. The amount you are supposed to take will vary depending on what kind of medical condition you are treating and each condition will have its own dosage and recommendations.

Let your medical professional tell you which kind of vancomycin to take and with what you can take it. Also ask him or her to inform you how long to wait between doses and how many doses to take in a day depending on your condition.

Thus as you can see vancomycin may be necessary to treat some medical conditions like inflammation of the intestines. But you can prevent the occurrence of red man syndrome by taking the vancomycin in small doses or by taking an antihistamine or a diphenhydramine. But remember always consult your doctor before taking any medication.